Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Small child, productive cough, diarrhea with mucus. On steroids for pneumonia. Treatment?

Our son had pneumonia last week and was put on antibiotic, steroid & breathing treatments. He is still having productive coughing fits however doesn t know how to spit it out yet at 2.5 yrs old. The last 2 days he has have mucousy diarrhea , at time very watery. Is this normal for having soo much congestion & possibly due to antibiotics as well? Thanks! I was referring the congestion to maybe the reason he s having mucousy diarrhea as the way he is expelling it?
Asked On : Thu, 24 Jan 2013
Answers:  2 Views:  27
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pathologist and Microbiologist 's  Response
hi there, as you have rightly put it children do not know to expectorate and hence they swallow the mucus which comes out as stools. The diarrhoea may not entirely due to the mucus but could also be a side effect of the antibiotics especially the penicillin group and so you will need to give your child probiotics along with it and vit B12 suppliments. If the diarrhoea is troublesome then you can consult your pediatrician and get a change inthe antibiotics prescribed. Take care.
Answered: Thu, 24 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Pediatrician Dr. Synthyia Bhagat's  Response
Thanks for your query,
Diarrhea in your child is most likely antibiotic induced and will settle in few days,
I advise you to give oral rehydration solution after every loose stool.give lactobacillus sache for 3 to 4 days.
Young child cannot expectorate sputum and it passes with stools.
Continue with medication as prescribed and in case symptoms persist get your child re evaluated by doctor.
Wishing you child good health.
God bless
Answered: Thu, 24 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor